Delhi Journal of Ophthalmology

Ayurvedic Topical Medication Induced Bilateral Toxic Endothelitis: A rare case report

Aditi Ghosh Dastidar, Deepika Khedia, Isha Gupta, Monika Mukherjee, Tamonash Basu, Eesh Nigam
Department of Cornea and Refractive surgery, Aditya Birla Sankara Nethralaya, Kolkata, West Bengal, India

Corresponding Author:

Deepika Khedia MS
Aditya Birla Sankara Nethralaya,
147, Mukundapur, EM Bypass, Kolkata-700 099
West Bengal, India
Email id: dr.khedia.11@gmail.com

Received: 01-JUL-2019

Accepted: 21-AUG-2019

Published Online: 24-DEC-2019

DOI:http://dx.doi.org/10.7869/djo.478

Abstract
Toxic endothelitis is endothelial dysfunction after topical, systemic or intraocular use of substances leading to corneal stromal edema, endothelial pigment deposits with anterior chamber reaction. Causative agents include topical Benzalkonium chloride, Chlorhexidine, Ultraviolet-A, oral amantidine and alcohol consumption. We report a rare case of 51 year old female patient with bilateral toxic endothelitis with inadvertent use of ayurvedic topical drug containing juice of Allium cepa-onion juice- 1.68ml, juice of Zingiber officinale-ginger juice-1.66ml, juice of Citrus aurantifolia-lemon juice-1.66ml, honey-5.00ml, benzalkonium chloride (0.01%) and its successful management with short course of topical corticosteroids.

Keywords :Toxic endothelitis, Corneal oedema, Descemet's fold

Toxic endothelitis (TE) is a form of endothelitis due to use of topical or systemic medications containing substances causing endothelial dysfunction. This may be caused by use of topical drops containing benzalkonium chloride as preservative,1 after collagen cross linking with Riboflavin and Ultraviolet-A in keratoconus,2 oral use of Amantidine,3-4 after binge alcohol consumption.5 Use of unprescribed ayurvedic topical medication is a common practice in India. Lack of awareness regarding the side effects of the same exists. We report a rare case of acute bilateral toxic endothelitis caused by topical ayurvedic medication.

Case

A 51 year old female presented with bilateral sudden onset painful diminution of vision associated with redness and watering. There was no significant systemic disease. There was no history suggestive of herpes simplex virus keratitis. On examination, best corrected visual acuity (Snellen’s) was 6/60 in both eyes with slit lamp showing diffuse conjunctival congestion, intact epithelium, stromal edema, descement folds and keratic precipitates (Figure 1a & 1b). Anterior chamber showed mild reaction and lens was clear. The intraocular pressure was 10 mm Hg in both eyes. On fundus examination, right eye had epiretinal membrane (ERM) and left eye was within normal limits. Specular microscopy of both eyes showed polymegathism and pleomorphism of endothelial cells. Pachymetry was 590 microns and 587 microns in right and left eye, respectively.
The patient gave history of use of ayurvedic eye drops since one week prior to onset of symptoms (each 10ml consisting of Allium cepa-onion juice-1.68ml, juice of Zingiber officinaleginger juice-1.66ml, juice of Citrus aurantifolia-lemon juice- 1.66ml, honey-5.00ml, preservative: Benzalkonium chloride solution 0.1% v/v). Patient was diagnosed as drug induced acute toxic bilateral endothelitis and the causative drug was stopped. Topical steroid (Fluorometholone 0.1%) three times per day (weekly taper), antibiotic eye drop for 6 times per day, carboxymethylcellulose sodium (preservative free) for 4 times per day, sodium chloride 5% eye drops 4 times/day and sodium chloride 6% eye ointment once at night was prescribed. After first week of treatment, visual acuity improved to 6/12 in right eye and 6/9 in left eye. On two month follow up, vision improved to by 6/9 in right eye (in view of pre existing ERM confirmed by Optical coherence tomography) and 6/6 in the left eye with complete resolution of bilateral corneal edema (Figure 1c,1d).
of bilateral corneal edema (Figure 1c,1d). Patient maintained her vision and had no recurrence of symptoms at one year of follow up.


Discussion

Use of over the counter, unprescribed ayurvedic topical medication is a common practice in India. The causes for corneal edema can be broadly classified based on mechanism: damage to corneal epithelium, raised intraocular pressure, endothelial dysfunction and idiopathic. There has been case report of idiopathic edema without epithelium compromise.6 In our case since there was no epithelial compromise, normal intraocular pressure and no other significant positive history contributing to clinical picture. Therefore we conclude endothelial dysfunction as the cause of corneal edema in our case. Corneal edema due to use of topical medications7,8 and toxins9,10 has been documented. We propose the acute corneal edema caused by use of the topical ayurvedic medication as the most viable etiology. This case report highlights the side effect of non- prescribed ayurvedic drug, the need of urgent medical care and patient awareness for the same.

References
  1. Hughes EH, Pretorius M, Eleftheriadis H, Liu CSC. Long-term recovery of the human corneal endothelium after toxic injury by benzalkonium chloride. Br J Ophthalmol, 2007; 91:1460–63.
  2. Riboflavin CW, Gumus K. Acute Idiopathic Endotheliitis Early After CornealCross-linking With Riboflavin and Ultraviolet-A. Cornea, 2014; 630–33.
  3. Y.E. Kim, J.Y. Yun, H.J. Yang, H.J. Kim, M.K. Kim, W.R. Wee BSJ. Amantadine induced corneal edema in a patient with primary progressive freezing of gait. J Mov Disord, 2013; 6 :34–36.
  4. Rodríguez-García A, González-Godinez S M-RY. Amantadine Corneal Toxicity: Case Report and Review of Literature. J Ophthalmic Pathol, 2015; 4(4):1–5.
  5. Ranjan A, Murthy SI, Rathi VM, Sangwan VS. Acute Bilateral Toxic Endotheliitis Following Alcohol Consumption. Ocul Immunol Inflamm, 2018; 26(2):269–72.
  6. Díaz JAU, Ordoñez JSF, Echandía GF, Silva GD. Acute corneal edema without epithelium compromise. A case report and literature review. Rev fac med, 2017; 513-9.
  7. Aoyama Y, Motoki M, Hashimoto M. Effect of various antiglaucoma eyedrops on human corneal epithelial cells. Nihon Ganka Gakkai Zasshi, 2004; 108(2):75-83.
  8. Yamada E, Yamada H, Yamazaki Y, Matsumura M. A case of severe corneal damage due to Rysmon TG ophthalmic solution. Folia Ophthalmol Jpn, 2002; 53(10):800-3.
  9. Smith JL, Mickatavage RC. The ocular effects of topical digitalis. Am J Ophthalmol, 1963; 56(6):889-94.
  10. Chakraborty S, Siegenthaler J, Büchi ER. Corneal edema due to Asclepias curassavica. Arch Ophthalmol, 1995; 113(8):974-5.

CITE THIS ARTICLE

Dastidar AG, Khedia D, Gupta I, Mukherjee M, Basu T, Nigam EAyurvedic Topical Medication Induced Bilateral Toxic Endothelitis: A rare case report.DJO 2019;30:44-45

CITE THIS URL

Dastidar AG, Khedia D, Gupta I, Mukherjee M, Basu T, Nigam EAyurvedic Topical Medication Induced Bilateral Toxic Endothelitis: A rare case report.DJO [serial online] 2019[cited 2020 Jan 20];30:44-45. Available from: http://www.djo.org.in/articles/30/1/Ayurvedic-Topical-Medication-Induced-Bilateral-Toxic-Endothelitis-A-rare-case-report.html